IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 218 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (621 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed1901    
    Printed33    
    Emailed2    
    PDF Downloaded81    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2014  |  Volume : 80  |  Issue : 3  |  Page : 262-264

Cryoglobulin and antineutrophil cytoplasmic antibody positive cutaneous vasculitis due to propylthiouracil


1 Department of Dermatology, Dicle University, Diyarbakir, Turkey
2 Department of Internal Medicine Endocrinology, Faculty of Medicine, Osmangazi University, Eskisehir, Turkey
3 Department of Pathology, Faculty of Medicine, Dicle University, Diyarbakir, Turkey

Date of Web Publication12-May-2014

Correspondence Address:
Zeynep Meltem Akkurt
Department of Dermatology, Faculty of Medicine, Dicle University, Diyarbakir
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.132261

Rights and Permissions



How to cite this article:
Akkurt ZM, Uçmak D, Acar G, Beysel S, Türkcü G, Uçak H, Akdeniz S. Cryoglobulin and antineutrophil cytoplasmic antibody positive cutaneous vasculitis due to propylthiouracil. Indian J Dermatol Venereol Leprol 2014;80:262-4

How to cite this URL:
Akkurt ZM, Uçmak D, Acar G, Beysel S, Türkcü G, Uçak H, Akdeniz S. Cryoglobulin and antineutrophil cytoplasmic antibody positive cutaneous vasculitis due to propylthiouracil. Indian J Dermatol Venereol Leprol [serial online] 2014 [cited 2019 Sep 21];80:262-4. Available from: http://www.ijdvl.com/text.asp?2014/80/3/262/132261


Sir,

A 34-year-old female presented with purpuric plaques with central necrosis on the gluteal areas for one week [Figure 1]. Treatment with propylthiouracil (PTU) for autoimmune hyperthyroidism had been started six weeks ago. She had no other symptoms and her physical examination revealed no abnormalities. Complete blood count and serum biochemical parameters were within normal limits. Cryoglobulin, cryofibrinogen, cytoplasmic antineutrophil cytoplasmic antibody (c-ANCA) and anti-SSA were positive. Histopathological examination demonstrated a neutrophil-rich inflammatory cell infiltrate, nuclear fragments, erythrocyte extravasation and fibrin within vessel walls in the dermis [Figure 2]. The patient was diagnosed as leukocytoclastic vasculitis limited to the skin and methylprednisolone was initiated at a dose of 32 mg/day. Propylthiouracil was stopped and methimazole was initiated until thyroid surgery. The skin lesions improved in one week. Five months later, the patient was still in remission but cryoglobulins, cryofibrinogens, c-ANCA and anti-SSA remained positive.
Figure 1: Centrally necrotic purpuric plaques on the gluteal areas

Click here to view
Figure 2: Extravasated erythrocytes and perivascular neutrophils and nuclear fragments are seen (H and E, ×100)

Click here to view


Patients with thyroid diseases may be prone to develop drug-induced autoimmune diseases. [1] ANCA positivity is more frequent among patients using antithyroid drugs. It may occur weeks, months and even years after initiation of antithyroid drug treatment. [2] We diagnosed our patient as propylthiouracil-induced ANCA-positive leukocytoclastic vasculitis. The additional presence of cryoglobulins and anti-SSA were thought to be due to the drug.

Propylthiouracil most often induces ANCA-associated microscopic polyangitis or lupus-like disease. [3] Graves' disease is the most frequent underlying thyroid disease in this senario. [2] Other ANCA-positive dermatologic conditions associated with propylthiouracil include pyoderma gangrenosum, Sweet's syndrome and erythema nodosum. How propylthiouracil induces ANCA is still not known. Accumulation of the drug and its metabolites within neutrophils and the binding and modification of myeloperoxidase might turn it and other neutrophil proteins immunogenic. The different clinical features (vasculitis or lupus) may be a reflection of different spectrums of autoantibodies. [1]

Vasculitis due to propylthiouracil comprises a wide clinical spectrum ranging from mild forms with rash and/or arthralgia to severe forms with renal or pulmonary involvement. Severe forms can be life threatening if left unrecognized and untreated. Due to its rarity and variable clinical presentations, diagnosis may be challenging and a high index of suspicion is necessary. [4] Vasculitis limited to the skin is an unusual manifestation of propylthiouracil-induced ANCA-associated vasculitis, and only individual cases have been reported. The presence of multiple autoantibodies may be observed in this scenario. [5] Since we did not re-challenge our patient, we cannot exclude the possibility of a coincidental association of vasculitis and propylthiouracil intake.

In contrast to patients with idiopathic systemic vasculitis, antithyroid drug-induced ANCA-positive patients had milder disease with more frequent skin manifestations, especially urticaria-like vasculitis. [3] Cryoglobulin positivity in addition to multispecific ANCA positivity has been reported in five patients with leukocytoclastic vasculitis. After an average follow-up of 18 months, all patients were in clinical remission. Cryoglobulins disappeared and p-ANCA persisted for a long time. [5] The serological profile of our patient had not changed after five months. Although cessation of the drug causing ANCA positivity typically leads to decrease in ANCA titers, ANCA positivity may persist for months to years. [2]

Drug-induced vasculitides may be clinically and histologically similar to ANCA-associated idiopathic systemic vasculitides. Even though it has been stated that drug-induced autoimmune diseases have a milder course and often do not require cytotoxic drug therapy, criteria for discrimination have not been standardized. Histopathology can be inconclusive since both entities are characterized by leucocytoclasia and fibrinoid necrosis of the blood vessels. [3]

Another propylthiouracil-induced autoimmune syndrome which should be differentiated from vasculitis is lupus-like syndrome. Patients with drug induced lupus have been found to be of younger age and have better outcomes. p-ANCA may be positive in both conditions; however, c-ANCA is detected only in propylthiouracil-induced vasculitis. [1]

Patients with ANCA positivity without any evidence of vasculitis should be followed with caution. The onset of urticaria-like vasculitis, erythrocyturia or pulmonary complaints demands immediate discontinuation of antithyroid drugs. [3] The first steps in the treatment of vasculitis are withdrawal of the drug and detailed investigation for systemic involvement. Steroids and immunosuppressive agents may be necessary if severe disease is present. [4] Since propylthiouracil is more commonly associated with ANCA-positive drug-induced disease, methimazole may be preferred but it should be noted that at the molecular level, these two drugs are based on thionamide, and the substitution of one with the other should be undertaken with caution. [3]

We present this case to emphasize that propylthiouracil, a commonly used antithyroid drug may have potentially serious cutaneous side effects related to the production of autoantibodies of various types.

 
  References Top

1.Aloush V, Litinsky I, Caspi D, Elkayam O. Propylthiouracil-induced autoimmune syndromes: Two distinct clinical presentations with different course and management. Semin Arthritis Rheum 2006;36:4-9.  Back to cited text no. 1
    
2.Çalhan T, Þenateþ E, Cebeci E, Zuhur SS, Özbakýr F, Görpe U. A comparison of antineutrophil cytoplasmic antibody prevalence in patients treated and untreated for hyperthyroidism. Endocrine 2010;38:199-205.  Back to cited text no. 2
    
3.Bonaci-Nikolic B, Nikolic MM, Andrejevic S, Zoric S, Bukilica M. Antineutrophil cytoplasmic antibody (ANCA)-associated autoimmune diseases induced by antithyroid drugs: Comparison with idiopathic ANCA vasculitides. Arthritis Res Ther 2005;7:1072-81.  Back to cited text no. 3
    
4.Tu YL, Tsai YC, Huang JL, Yao TC. Occult pulmonary hemorrhage as a rare presentation of propylthiouracil-induced vasculitis. Pediatrics 2011;127:e245-9.  Back to cited text no. 4
    
5.Zivanovic D, Dobrosavljevic D, Nikolic M, Bonaci-Nikolic B. Cryoglobulins and multispecific antineutrophil cytoplasmic antibodies in propylthiouracil-induced necrotizing cutaneous vasculitis-a new association. Eur J Dermatol 2012;22:707-9.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Propylthiouracil
Reactions Weekly. 2014; 1508(1): 32
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow